A review of thiazide-induced hyponatraemia.
There are numerous reports of thiazide-induced hyponatraemia (TIH) and its incidence is growing as a result of increasing prescription after guidelines recommending thiazides as first-line treatment of essential hypertension have been introduced. Thiazide diuretics are a common cause of severe hyponatraemia that is usually induced within two weeks of starting the thiazide diuretic, but it can occur any time and very rapidly in susceptible patients. Despite several relevant reports and years of clinical experience, TIH remains a very common clinical scenario. Although its impact has recently been reviewed, little attention has been given to the practical approach for preventing this medical complication. In the present review, the epidemiology, pathogenesis, clinical presentation and management of TIH are discussed, and an approach to its prevention suggested in the hope that increased awareness and understanding will reduce the incidence and complications of this potentially life-threatening condition.